Maryland, 2025

Winter Storm and Winter Weather in Maryland, February 8 to 9, 2025

February 8 to 9, 2025 · NWS LWX · 16 events in 16 counties and zones

As an area of low pressure moved north across the Ohio Valley, cold air remained to the east of the Alleghenies. A mix of snow and sleet initially occurred with a general coating to localized inch or two along the Mason-Dixon.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

As an area of low pressure moved north across the Ohio Valley, cold air remained to the east of the Alleghenies. A mix of snow and sleet initially occurred with a general coating to localized inch or two along the Mason-Dixon. This transitioned to a long duration mix of freezing rain and sleet across western Maryland. Further east, the snow and sleet gave way to freezing drizzle with resulting in a coating to localized tenth of an inch of ice northwest of the I-95 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 8, 3:34 AM EST, 3 hours 11 minutes earlier.

Area forecast discussion, Feb 8, 3:34 AM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
334 AM EST Sat Feb 8 2025

.SYNOPSIS...
Multiple storm systems are expected to cross the region
over the next seven days bringing episodes of wintry
precipitation, some potentially significant, particularly on
Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...

Wintry mix expected to impact travel across the area today...

The active weather pattern continues with another widespread wintry
mix across the area today. This feature carries a myriad of wintry
precipitation types across the region during the daylight hours. Wet-
bulb temperatures should stay near to below freezing through a bulk
of the event.

Overall model trends have favored colder solutions with an uptick in
ice accretions. The last few runs have trended the low a tick to the
north, but forecast totals remain largely the same. Favorable
forecast soundings initially would support a mix of snow and sleet
before shifting to more of a freezing rain signature. The warm nose
is not quite as pronounced as the mid- week event, but it still is
shown by all model guidance around 850-800 mb. Notable signal of
925mb temps staying below freezing for much of the area through the
day. Any snow/sleet totals largely should be under an inch, however
should precipitation on the leading edge of the system move in quick
enough and heavy enough, a quick burst of snow is possible. Overall,
ice accretions generally ranging between a glaze to a tenth of an
inch are expected for most. On the flip side, areas along and north
of I-70 have the best chance of seeing total freezing amounts
between 0.10 to 0.20 inches, locally higher over western Maryland.
An Ice Storm Warning is in effect across Garrett and western
Allegany counties. This is for the potential of at least 0.25 inches
of ice accretions. Elsewhere, Winter Weather Advisories are in
effect for much of the area. Have not issued an advisory for
southern MD or portions of the northern neck due to the marginal
aspect of temperatures.

For those with any travel plans across the region, check back at
weather.gov/lwx/winter for the latest information on the timing and
expectations from this winter storm.

High temperatures on Saturday will mainly flat line fairly close to
freezing during the event. Area-wide forecast highs stay in the
low/mid 30s, perhaps a tad milder over central Virginia, southern
Maryland, and over portions of Pendleton and Grant counties. Expect
temperatures to creep up slowly with an eventual shift to a cold
rain by the mid-evening hours. Any precipitation (liquid and frozen)
should wind down during the middle of the night. The exception would
be over the Alleghenies where some upslope aided activity persists.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

Sunday and Monday will be relatively quiet. Some upslope wintry
precip could continue along the Alleghenies through Sunday morning.
Under NW downsloping flow, high temperatures outside of the
mountains are expected to reach into the 40s for most of the area.
Portions of the Shenandoah Valley and Virginia Piedmont could
approach/exceed 50. Winds could gust 25-30 mph in the morning
(higher in the lee of the mountains) before tapering off in the
afternoon.

Low temperatures then fall into the 20s to low 30s across the area.
A disturbance is expected to pass to our south late Sunday night
into early Monday morning, which could yield a rain/snow mix along
our far southern zones (Nelson, Albermarle, Augusta), but current
probs are <25%.

Dry conditions under NW flow and clearing skies is expected for most
of Monday. Highs top out in the upper 30s to mid 40s (low-mid 30s in
the mountains). Cloud cover increased after sunset from west to east
as the next system approaches. With lows in the 20s to low 30s
across the board, precip begins to work its way into the area from
the SW late Monday night into early Tuesday morning, likely in the
form of snow.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

Very active wx pattern with three systems expected to impact the
area through next Sat Feb 15. Latest model trends indicate the
first system on Tue a bit more suppressed with stronger wedge of
high pressure supporting snow as the main p-type, except
perhaps south of I-64, but at the same time shifting the axis of
heaviest precip to areas along I-64, Fredericksburg, and St.
Mary's County. Difference QPF percentiles show the biggest
uncertainty in QPF totals around half inch along the I-66 and
US-50 corridors Tuesday, with areas north of I-70 having the
least amount of uncertainty. Min and Max values from the EPS
show anywhere from an inch of snow to as much as foot of snow
across parts of northern VA.

The first system will exit by 12Z Wed with only a short break in
precip before the next precip event arrives midnight Wed night.
The primary low pressure system is fcst to track across the
upper OH River Valley with guidance indicating a prominent warm
nose a mix to rain or all rain more likely.

A third and more complext system may impact the region next
weekend with all types of wintry precip possible. Temps look to
stay below normal for daytime highs and near normal for
nighttime lows into late Feb.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...

A myriad of wintry precipitation types are expected to track from
west to east through the area today, starting with an initial mix of
snow/sleet before giving way to more of a freezing rain signature
for the second half of the day. Lengthy restrictions are expected
with mainly east to southeasterly winds during the event.
Restrictions persist into the night, but guidance has trended
towards a swift exit in precip for much of the area, so improvements
could begin late tonight.

Winds turn southerly and then W/NW behind the cold front early
Sunday morning, bringing VFR conditions. Gusty NW winds 20-25 knots
are expected in the morning, diminishing to around 15-20 knots in
the afternoon, and lighter overnight. Light N/NW winds with VFR
conditions are expected Monday.

Mdt to heavy snow event becoming increasingly likely Tue-Tue
night with IFR/LIFR conditions. Precip should exit the area by
12Z Wed.

&&

.MARINE...

Onshore flow this morning becomes S/SW tonight. Winds increase ahead
of a cold front late tonight, and could approach SCA criteria.
Strong NW winds are expected behind the cold front on Sunday
morning, with SCAs likely needed into the afternoon. Light N/NE
winds are expected Monday.

SCA conditions Tue night through the first half of the week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 10 AM this morning to 7 PM EST
     this evening for DCZ001.
MD...Winter Weather Advisory from 10 AM this morning to midnight
     EST tonight for MDZ005-006-008-011-503-505>508.
     Winter Weather Advisory from 10 AM this morning to 7 PM EST
     this evening for MDZ013-014-504.
     Ice Storm Warning from 8 AM this morning to 1 AM EST Sunday
     for MDZ001-501.
     Winter Weather Advisory from 9 AM this morning to midnight EST
     tonight for MDZ003-004-502.
VA...Winter Weather Advisory from 10 AM this morning to midnight
     EST tonight for VAZ506-526.
     Winter Weather Advisory from 10 AM this morning to 7 PM EST
     this evening for VAZ050-051-053-054-502-527.
     Winter Weather Advisory from 9 AM this morning to midnight EST
     tonight for VAZ027>031-038>040-501-505-507.
     Winter Weather Advisory from 6 AM this morning to 6 PM EST
     this evening for VAZ025-026-036-037-503-504-508.
     Flood Watch through late tonight for VAZ503-504.
WV...Winter Weather Advisory from 9 AM this morning to midnight EST
     tonight for WVZ050>053-055-501>504.
     Winter Weather Advisory from 6 AM this morning to 6 PM EST
     this evening for WVZ505-506.
     Flood Watch through late tonight for WVZ505.
MARINE...Winter Weather Advisory from 10 AM this morning to midnight
     EST tonight for ANZ530.

&&

SYNOPSIS...LFR
NEAR TERM...CAS
SHORT TERM...CAS
LONG TERM...LFR
AVIATION...LFR/CAS
MARINE...LFR/CAS
Hazardous weather outlook, Feb 8, 4:32 AM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
432 AM EST Sat Feb 8 2025

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-091000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
432 AM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for snow and ice today into
this evening for areas along the Interstate 95 corridor generally
north of Fredericksburg. Accumulating snow and ice will impact
travel during this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an enhanced winter storm threat Tuesday through Tuesday
night for snow and a wintry mix. This may result in more
significant travel impacts and closures.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-091000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
432 AM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for snow and ice today
through this evening for all portions of the outlook area.
Accumulating snow and ice will impact travel during this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an enhanced winter storm threat Tuesday through Tuesday
night for snow and a wintry mix. This may result in more
significant travel impacts and closures.

Additional wintry precipitation is possible Wednesday night and
Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-091000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
432 AM EST Sat Feb 8 2025

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect until 3 AM Sunday for Highland and
western Pendleton Counties.

An Ice Storm Warning is in effect today through tonight for
Garrett County and extreme western Allegany County in Maryland.
Freezing rain accumulations of one quarter of an inch or greater
are expected, in addition to some snow and sleet.

A Winter Weather Advisory is in effect for the rest of the area
today through this evening. A Wintry mix with accumulating snow
and ice will cause travel impacts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an enhanced winter storm threat Tuesday through Tuesday
night for snow and a wintry mix. This may result in more
significant travel impacts and closures.

Additional wintry precipitation is possible Wednesday night and
Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Central and Eastern Allegany

When
February 8, 6:45 AM EST to February 9, 12:00 AM EST
Where
Central and Eastern Allegany forecast zone
Reported by
Trained Spotter
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Winter Weather, Frederick

When
February 8, 6:45 AM EST to February 9, 12:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 8, 6:45 AM EST to February 9, 12:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
39.604, -77.814 (the zone’s center; the record gives no point)

Winter Storm, Garrett

When
February 8, 8:00 AM EST to February 9, 1:00 AM EST
Where
Garrett forecast zone
Reported by
Department of Highways

Worst icing along and east of Keyser's Ridge over to Savage Mountain.

Winter Storm, Extreme Western Allegany

When
February 8, 8:00 AM EST to February 9, 1:00 AM EST
Where
Extreme Western Allegany forecast zone
Reported by
Department of Highways
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

Winter Weather, Prince Georges

When
February 8, 10:00 AM EST to 6:13 PM EST
Where
Prince Georges forecast zone
Reported by
Trained Spotter
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Winter Weather, Anne Arundel

When
February 8, 10:00 AM EST to 6:13 PM EST
Where
Anne Arundel forecast zone
Reported by
Trained Spotter
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Winter Weather, Central and Southeast Montgomery

When
February 8, 10:00 AM EST to 6:13 PM EST
Where
Central and Southeast Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Winter Weather, Northern Baltimore

When
February 8, 12:00 PM EST to February 9, 12:00 AM EST
Where
Northern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
February 8, 12:00 PM EST to February 9, 12:00 AM EST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

Winter Weather, Northwest Montgomery

When
February 8, 12:00 PM EST to 6:13 PM EST
Where
Northwest Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Winter Weather, Northwest Howard

When
February 8, 12:00 PM EST to February 9, 12:00 AM EST
Where
Northwest Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

Winter Weather, Northwest Harford

When
February 8, 12:00 PM EST to February 9, 12:00 AM EST
Where
Northwest Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Winter Weather, Southeast Harford

When
February 8, 12:00 PM EST to February 9, 12:00 AM EST
Where
Southeast Harford forecast zone
Reported by
Trained Spotter
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Winter Weather, Southern Baltimore

When
February 8, 12:00 PM EST to February 9, 12:00 AM EST
Where
Southern Baltimore forecast zone
Reported by
Trained Spotter
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Winter Weather, Central and Southeast Howard

When
February 8, 12:00 PM EST to 6:13 PM EST
Where
Central and Southeast Howard forecast zone
Reported by
Trained Spotter
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227611, 1227612, 1227613, 1227609, 1227610, 1227620, 1227621, 1227622, 1227615, 1227616, 1227617, 1227618, 1227619, 1227624, 1227625, 1227626.